Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2010, 9:15 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2010, 9:15 AM MDT (15:15 UTC)
- Expired
- Sep 23, 2010, 12:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
581
WGUS54 KMAF 231515
FFWMAF
NMC015-231800-
/O.NEW.KMAF.FF.W.0060.100923T1515Z-100923T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM MDT THU SEP 23 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL NOON MDT
* AT 905 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS AND TRAINED
WEATHER SPOTTERS CONTINUED TO DETECT FLASH FLOODING ACROSS EDDY
COUNTY. MOST OF THE ARROYOS AND STREAMS ARE FULL DUE TO THE
RECENT HEAVY RAINFALL THAT HAS OCCURRED...AND SOME ARE FLOWING
OUT OF THEIR BANKS. THIS IS ESPECIALLY TRUE ALONG DARK CANYON
DRAW SOUTHWEST OF CARLSBAD. SOME LOCATIONS HAVE RECEIVED OVER
4 INCHES OF RAIN NEAR AND JUST WEST OF US62...SOUTHWEST OF WHITES
CITY. MOTORISTS SHOULD CONTINUE TO AVOID THE INTERSECTION OF
DARK CANYON ROAD AND HIDALGO FOR THE NEXT SEVERAL HOURS DUE TO
WATER COVERED ROADWAYS. ALTHOUGH RAINFALL RATES HAVE RECENTLY
DECREASED OVER THE REGION...SHOWERS AND THUNDERSTORMS ARE STILL
ANTICIPATED THROUGH THIS AFTERNOON.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...LOCO HILLS...LAKEWOOD...COTTONWOOD...DAYTON...CARLSBAD
NORTH...AVALON...ATOKA AND ARTESIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
&&
LAT...LON 3296 10412 3297 10406 3296 10381 3242 10382
3201 10404 3201 10485 3236 10486 3252 10485
3254 10484 3296 10483 3298 10413
$$1 follow-up statement
934
WGUS74 KMAF 231752
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 AM MDT THU SEP 23 2010
NMC015-231801-
/O.EXP.KMAF.FF.W.0060.000000T0000Z-100923T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1152 AM MDT THU SEP 23 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON MDT FOR EDDY COUNTY...
AT 1151 AM MDT...THE FLOOD WATERS HAD RECEDED. THEREFORE THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MOTORISTS SHOULD STILL
REMAIN CAUTIOUS THIS AFTERNOON...HOWEVER...ESPECIALLY NEAR LOW
WATER CROSSINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3296 10412 3297 10406 3296 10381 3242 10382
3201 10404 3201 10485 3236 10486 3252 10485
3254 10484 3296 10483 3298 10413
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:45 AM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 23, 7:45 AM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 AM CDT THU SEP 23 2010
.UPDATE...
A QUICK UPDATE HAS BEEN ISSUED TO REFLECT CURRENT TRENDS.
&&
.DISCUSSION...
DEEP MOISTURE REMAINS IN PLACE THIS MORNING ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS. THE PWAT THIS MORNING FROM
MAF/S 12Z SOUNDING WAS AN UNSEASONABLY HIGH 2.02 INCHES. THIS
MORNING...A MID LEVEL SHORTWAVE TROUGH CONTINUES TO PRODUCE
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHEAST NEW MEXICO. THE
LIFT ASSOCIATED WITH THIS FEATURE WILL MOVE ACROSS THE NORTHERN
PERMIAN BASIN THIS AFTERNOON. THIS WILL BE ONE FAVORED LOCATION FOR
ADDITIONAL DEVELOPMENT. THE MAIN CONCERN FOR FLASH FLOODING LATER
TODAY WILL LIKELY BE ALONG A DEEP MOISTURE CONVERGENCE AXIS
ACROSS THE DAVIS MOUNTAINS AND UPPER TRANS PECOS REGION. IN
ADDITION...ANOTHER WEAK SHORTWAVE TROUGH AXIS WILL PASS OVER THE
REGION LATE THIS AFTERNOON AND EVENING. WE HAVE INCLUDED A MENTION
OF HEAVY RAINFALL IN THE GRIDS...AND THIS WILL BE ESPECIALLY TRUE
NEAR THE DAVIS MOUNTAINS THIS AFTERNOON WHERE SOME WEAK
INSTABILITY IS ANTICIPATED. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE
PRESIDIO RIVER VALLEY AND PORTIONS OF THE UPPER TRANS PECOS
THROUGH THIS EVENING. TEMPERATURES WERE LOWERED A COUPLE OF
DEGREES FOR MOST LOCATIONS CONSIDERING CURRENT TRENDS AND
THE EXPECTED RAINFALL. ALL UPDATED PRODUCTS HAVE BEEN SENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 83 68 82 65 / 40 40 30 50
CARLSBAD NM 83 65 85 63 / 70 20 20 30
DRYDEN TX 83 70 88 69 / 30 20 30 30
FORT STOCKTON TX 85 68 84 65 / 60 30 30 40
GUADALUPE PASS TX 75 62 77 58 / 60 20 20 30
HOBBS NM 80 64 84 63 / 90 40 20 40
MARFA TX 77 57 82 57 / 70 30 30 30
MIDLAND INTL AIRPORT TX 83 67 83 65 / 50 30 30 50
ODESSA TX 83 67 82 65 / 50 40 30 40
WINK TX 84 67 86 65 / 60 40 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...REEVES COUNTY
AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
78/49Hazardous weather outlook, Sep 23, 3:14 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CDT THU SEP 23 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 414 AM CDT THU SEP 23 2010 /314 AM MDT THU SEP 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... REMNANTS OF TROPICAL DEPRESSION GEORGETTE WILL STREAM NORTHEAST INTO WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AS A RESULT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING AND VERY HEAVY DOWNPOURS. BECAUSE OF THIS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO...CULBERSON...REEVES... JEFF DAVIS...AND PRESIDIO COUNTIES...AND A PORTION OF BREWSTER COUNTY CONTAINING ALPINE. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN THESE AREAS...WITH HIGHER LOCALIZED AMOUNTS. SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS RECEIVED BETWEEN TWO AND THREE INCHES OF RAINFALL WEDNESDAY AFTERNOON AND NIGHT...AND SATURATED SOILS WILL EXACERBATE FLASH FLOODING AS A RESULT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND EAST THROUGH MONDAY. HEAVY RAIN WILL CONTINUE TO BE THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...LOCAL INTERESTS SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 118 min |
| Sep 22, 7:26 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 22, 7:35 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 22, 9:34 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 22, 10:29 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 22, 11:05 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 23, 1:42 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 23, 2:50 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 63 hr |
| Sep 23, 5:37 AM MDT | Areal Flood Advisory | MAF | Eddy | 113 min |
| Sep 23, 6:29 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.